Page 1 of 1 [ 14 posts ] 

komamanga
Veteran
Veteran

User avatar

Joined: 18 Jan 2017
Age: 24
Gender: Female
Posts: 1,210
Location: CzechRep.

09 Oct 2018, 8:52 am

Please share.



VengefulMenace11
Butterfly
Butterfly

User avatar

Joined: 8 Feb 2017
Age: 23
Gender: Male
Posts: 16

10 Oct 2018, 7:04 pm

My first experience with mood stabilizers left me questioning how right the doctors are. I was put on Geodon, which made my weight go from 185 to 240 quickly. It also proved to be a VERY addictive substance. I'd go for days without sleep because I couldn't get my Geodon. I'd be having cold sweats and and twitches without it. On it, I would be asleep no matter what. If I was getting chewed out by my harpy of an austistic support teacher, my eyes would be heavy and the next thing I know, I'd wake up five minutes later, not knowing what happened. I eventually stopped taking it cold turkey.



Friend_of_Sankt_Veit
Hummingbird
Hummingbird

Joined: 9 Oct 2018
Gender: Male
Posts: 18
Location: Ohio, USA

11 Oct 2018, 4:06 am

Not sure of this is the right place for this post, but when I was a little kid I started manifesting psychiatric symptoms in addition to some odd neurological/physical ones. Because it looked so much like a psychiatric disorder, anti-psychotics were tried for mood stabilization. They made things worse and did the exact opposite of what they are intended to do. Increased psychosis and many bad neuro side effects. When they discovered that I actually had a form of Epilepsy arising from my deep temporal lobe, anti-epileptics were tried. Many of these double as mood stabilizers. But people with Epilepsy react differently to them than most people taking them for mood stabilization. They tend to calm people going through mania and make it worse for several weeks to a month in people with bad seizures.

When I take say Trileptal or Depakote or Lamictal, I have the most intense mania, psychosis, OCD-like symptoms, etc. The neurologists expect this and tell me to just ride it out. My most recent anti-epileptic drug change caused the worst bout I have ever had, i.e. a lot of anxiety and racing thought plus nightmare physical side effects. But it has largely stopped after a couple of weeks and my seizures are back under control after years. I was having a lot of sleep seizures and grand mals and I was severely breaking limbs. I could not work and I am still off work, but preparing to re-enter the workforce in a few months. My experience with brain medication has not been pleasant, and I have been tried on almost 40 different psychiatric and brain meds. Geodon was one of the worst substances that was ever prescribed for me to put in my body.

However, I know that these medications work for most people with primary psychiatric illness and I think that they save lives. I am glad to have a good Epileptologist (neurologist who specializes in Epilepsy) who found me a good mood stabilizer/AED for my seizures. After the psychiatric side effects subsided, I even noticed an improvement with my mood. Research 'forced normalization' in Epilepsy treatment. Also there should be a lot of information available through peer reviewed medical literature online (some of it open source) that discusses studies dealing with the treatment of mood disorders.

Best.



nick007
Veteran
Veteran

User avatar

Joined: 4 May 2010
Age: 35
Gender: Male
Posts: 20,190
Location: was Louisiana but now Vermont

11 Oct 2018, 4:47 am

I was on Lithium for a couple years when I was going through a psychotic depression & having lots of mood swings cuz of it. It may of helped hold me together & kept me more stable but I was also on an antidepressant & antipsychotic so it's hard to say. I think the Lithium made me kind of drained physically & maybe a tad out of it mentally.


VengefulMenace11 wrote:
My first experience with mood stabilizers left me questioning how right the doctors are. I was put on Geodon, which made my weight go from 185 to 240 quickly. It also proved to be a VERY addictive substance. I'd go for days without sleep because I couldn't get my Geodon. I'd be having cold sweats and and twitches without it. On it, I would be asleep no matter what. If I was getting chewed out by my harpy of an austistic support teacher, my eyes would be heavy and the next thing I know, I'd wake up five minutes later, not knowing what happened. I eventually stopped taking it cold turkey.
Geodone is an antipsychotic NOT a mood stabilizer


_________________
But I don't want to go among mad people, Alice remarked.
Oh, you can't help that, said the Cat: we're all mad here. I'm mad. You're mad.
How do you know I'm mad? said Alice.
You must be, said the Cat, or you wouldn't have come here.


komamanga
Veteran
Veteran

User avatar

Joined: 18 Jan 2017
Age: 24
Gender: Female
Posts: 1,210
Location: CzechRep.

11 Oct 2018, 4:52 am

Thank you guys for your replies. I think I'm experiencing a manic episode right now and I'm thinking to go on lithium. I'm already on an antidepressant and an antipsychotic.



nick007
Veteran
Veteran

User avatar

Joined: 4 May 2010
Age: 35
Gender: Male
Posts: 20,190
Location: was Louisiana but now Vermont

12 Oct 2018, 4:32 pm

komamanga wrote:
Thank you guys for your replies. I think I'm experiencing a manic episode right now and I'm thinking to go on lithium. I'm already on an antidepressant and an antipsychotic.
Some research suggest it's dangerous to take antidepressants for bipolar disorder & that the depression would be helped just as much or more with a mood stabilizer & antipsychotic instead of antidepressant & antipsychotic.


_________________
But I don't want to go among mad people, Alice remarked.
Oh, you can't help that, said the Cat: we're all mad here. I'm mad. You're mad.
How do you know I'm mad? said Alice.
You must be, said the Cat, or you wouldn't have come here.


renaeden
Veteran
Veteran

User avatar

Joined: 12 Jun 2005
Age: 41
Gender: Female
Posts: 1,501
Location: Western Australia

12 Oct 2018, 11:26 pm

I'm on lithium now. I can say, prepare for a dry mouth. Really dry, like you need a drink with you at all times. I don't go anywhere without taking a drink with me.

It also makes it hard to lose weight. I gained 30 kilos taking Seroquel and even though I've stopped taking it, I'm finding it really hard to lose anything.



komamanga
Veteran
Veteran

User avatar

Joined: 18 Jan 2017
Age: 24
Gender: Female
Posts: 1,210
Location: CzechRep.

13 Oct 2018, 3:34 pm

renaeden wrote:
I'm on lithium now. I can say, prepare for a dry mouth. Really dry, like you need a drink with you at all times. I don't go anywhere without taking a drink with me.

It also makes it hard to lose weight. I gained 30 kilos taking Seroquel and even though I've stopped taking it, I'm finding it really hard to lose anything.


Thank you for your reply.
Does lithium itself cause weight gain for you?



renaeden
Veteran
Veteran

User avatar

Joined: 12 Jun 2005
Age: 41
Gender: Female
Posts: 1,501
Location: Western Australia

13 Oct 2018, 10:38 pm

I haven't gained any more weight since I've stopped the Seroquel and I've been on lithium the whole time. I think that lithium is kind of preventing me from losing weight more than anything else. It's very frustrating.



RetroGamer87
Veteran
Veteran

User avatar

Joined: 30 Jul 2013
Age: 31
Gender: Male
Posts: 8,636
Location: Adelaide, Australia

15 Oct 2018, 12:42 am

I was funtional on them but I was extremely unmotivated and lethargic. My late teens and most of my 20s, my prime earning and learning years were spent in a state of lethargy and apathy. While on them I gained a lot of weight.


_________________
The days are long, but the years are short


komamanga
Veteran
Veteran

User avatar

Joined: 18 Jan 2017
Age: 24
Gender: Female
Posts: 1,210
Location: CzechRep.

15 Oct 2018, 7:45 am

I was prescribed Lamotrigine today. I'll start taking it tomorrow.



renaeden
Veteran
Veteran

User avatar

Joined: 12 Jun 2005
Age: 41
Gender: Female
Posts: 1,501
Location: Western Australia

03 Nov 2018, 12:28 am

komamanga wrote:
I was prescribed Lamotrigine today. I'll start taking it tomorrow.
How is it going? Hopefully no rash. I took lamotrigine for about two years, 250mg a day. It lost its oomph eventually so I stopped it and went on sodium valproate instead.



komamanga
Veteran
Veteran

User avatar

Joined: 18 Jan 2017
Age: 24
Gender: Female
Posts: 1,210
Location: CzechRep.

04 Nov 2018, 3:29 pm

renaeden wrote:
komamanga wrote:
I was prescribed Lamotrigine today. I'll start taking it tomorrow.
How is it going? Hopefully no rash. I took lamotrigine for about two years, 250mg a day. It lost its oomph eventually so I stopped it and went on sodium valproate instead.


At first my doctor took me off paroxetine and put me on lamotrigine. But after that I became so depressed that he put me back on paroxetine. So now I take paroxetine, abilify and lamotrigine daily and occasional xanax.
Nope no rash although I 've developed some acne, not sure if lamotrigine is the cause but i guess it's a possibility.



savavdpeas
Toucan
Toucan

Joined: 6 Jan 2018
Age: 30
Gender: Male
Posts: 288

08 Nov 2018, 8:38 pm

I was put on one briefly back in 2010. It seemed like it was not helping, at least not sufficiently. So the NP-P I was seeing at the time took me off of it.